Permutation Patterns and Cell Decompositions

Toufik Mansour, Matthias Schork

Research output: Contribution to journalArticlepeer-review


Let Sn be the symmetric group of all permutations of n letters, and let Sn(T) be the set of those permutations which avoid a given set of patterns T. In the present paper, we consider a τ-reduction argument where τ∈ Sm is given and all patterns in T are assumed to contain τ. For these situations, cell decompositions are introduced and studied. We describe an observation which allows to reduce the determination of the generating function for | Sn(T) | to the determination of a set of generating functions for simpler problems. The usefulness of this approach is demonstrated by several examples.

Original languageAmerican English
Pages (from-to)169-183
Number of pages15
JournalMathematics in Computer Science
Issue number1-2
StatePublished - 1 Jun 2019


  • Pattern avoidance
  • Permutation
  • Wilf-equivalence

All Science Journal Classification (ASJC) codes

  • Computational Mathematics
  • Computational Theory and Mathematics
  • Applied Mathematics


Dive into the research topics of 'Permutation Patterns and Cell Decompositions'. Together they form a unique fingerprint.

Cite this